Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 30, 1997, 1:35 PM EDT for Colleton County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 30, 1997, 1:35 PM EDT (17:35 UTC)
- Expired
- Aug 30, 1997, 2:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 1:35 PM EDT | Thunderstorm Wind 50 | Walterboro, SC | Trees down county wide |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2487 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 301735 RRA SVRCHS SCC029-301815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 135 PM EDT SAT AUG 30 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...COLLETON COUNTY WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF THE WALTERBORO AREA AND ANOTHER AREA TO THE NORTHWEST ALONG THE COLLETON AND BAMBERG COUNTY LINE. THESE STORMS ARE MOVING TO THE NORTHEAST LESS THAN 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY PHEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:55 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 30, 9:55 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 955 AM EDT SAT AUG 30 1997 FRONT SAGGING ACRS S CENTRL SC THIS MORN WITH ONLY ONE AREA PCPN WELL TO THE N AND E OF S CSTL COUNTIES. DECENT INSTAB FORM AM SOUNDING WITH GOOD MSTR AND WITH FRONT IN PLACE LIKE THE IDEA OF 30 POP ACRS SC CWA ...20 POP FINE FOR GA. SFC ANALY SHOWS AREA OF LO PRES AREA JUST W OF SAV AND THIS SHOULD CONT TO DRFT TO THE SW THRU TODAY. WINDS SHOULD CONT VAR ACRS SC TO BECM E TODAY. ALTHO FRONT IS IN AREA...DWPTS ACRS THE S CSTL AREA WELL INTO 70S AND DONT EXPCT DRASTIC MODIFICATION. EVEN WITH HAZY CONDS FOR THE RGN...MORNING RUN GIVES TEMPS SOARING INTO THE 90S AND COMBO SHOULD PUSH HT INDICES AOA 105 MARK AND HT ADVSRY FOR CSTL RGN SEEMS IN ORDER. ATTIM...CHS ARPT DWPT 79 DEG AND WITH ANY TEMP OVR 90 GIVES ABV 105 INDEX. IF DWPT AT 73...TEMPS MID 90S AT 106. SEEMS LIKE A DEFINITE POSS. OTHER THAN THAT...NO OTHER CHGS RECMNDD. CWF FINE. ...HEAT ADV FOR S CSTL ZONES... MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:27 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.